Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 316, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2011, 3:06 PM CDT for Sedgwick County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2011, 3:06 PM CDT (20:06 UTC)
- Expired
- Jul 3, 2011, 4:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:00 PM CDT | TSTM WND GST 60 | 1 W West Wichita, KS | |
| Jul 3, 4:00 PM CDT | TSTM WND GST 60 | 3 Nnw West Wichita, KS | OFF DUTY NWS EMPLOYEE REPORTS 50 TO 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
135
WUUS53 KICT 032006
SVRICT
KSC173-032100-
/O.NEW.KICT.SV.W.0316.110703T2006Z-110703T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MOUNT HOPE TO 8 MILES NORTH OF
CHENEY...AND MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT HOPE...CHENEY...ANDALE...COLWICH...GODDARD...MAIZE...GARDEN
PLAIN...BENTLEY AND LAKE AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3756 9781 3773 9781 3774 9770 3791 9770
3791 9737 3756 9754
TIME...MOT...LOC 2006Z 287DEG 15KT 3790 9769 3774 9777
WIND...HAIL 60MPH 0.75IN
$$
HOWERTON2 follow-up statements
984
WWUS53 KICT 032033
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SUN JUL 3 2011
KSC173-032100-
/O.CON.KICT.SV.W.0316.000000T0000Z-110703T2100Z/
SEDGWICK KS-
333 PM CDT SUN JUL 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SEDGWICK COUNTY UNTIL 400 PM CDT...
AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GODDARD...OR 13 MILES
WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SEDGWICK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3756 9781 3773 9781 3774 9770 3791 9770
3791 9737 3756 9754
TIME...MOT...LOC 2034Z 307DEG 21KT 3768 9756
WIND...HAIL 70MPH 0.75IN
$$
MCGUIRE756
WWUS53 KICT 032050
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT SUN JUL 3 2011
KSC173-032100-
/O.CON.KICT.SV.W.0316.000000T0000Z-110703T2100Z/
SEDGWICK KS-
350 PM CDT SUN JUL 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SEDGWICK COUNTY UNTIL 400 PM CDT...
AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR GODDARD...OR 12 MILES
WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SEDGWICK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3756 9754 3757 9769 3773 9766 3790 9757
3791 9737
TIME...MOT...LOC 2050Z 307DEG 21KT 3770 9752
WIND...HAIL 80MPH 0.75IN
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:53 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 3, 2:53 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN JUL 3 2011 .DISCUSSION... A SHORTWAVE TROUGH MOVING EAST ACROSS THE CENTRAL PLAINS HAS HELPED BREAK DOWN THE PERSISTENT RIDGE AND CONVECTIVE OUTFLOW HAS BROUGHT SOME SOME RELIEF FROM THE RECENT HEAT ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS AFTERNOON WILL LIKELY CONTINUE TO DEVELOP AND MOVE EAST INTO THE INSTABILITY AXIS IMPACTING MAINLY SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A FEW STRONG STORMS WITH DOWNBURST WINDS AND SMALL HAIL WILL REMAIN POSSIBLE THROUGH THE EVENING. INCREASED POPS ACROSS MAINLY SOUTHEAST KANSAS TO REFLECT THE LATEST RADAR/SATELLITE DATA WHILE MAINTAINING LOW POPS AFTER 06Z ALTHOUGH MUCH OF THE ACTIVITY SHOULD BE EAST OF THE AREA. INDEPENDENCE DAY-TUESDAY: THE SUBTROPICAL RIDGE IS PROGGED TO BUILD EASTWARD OVER THE CENTRAL AND SOUTHERN HIGH PLAINS ON INDEPENDENCE DAY WHILE THE REMNANT FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED AFTERNOON THUNDERSTORMS TO SPRING UP ACROSS PORTIONS OF CENTRAL AND EASTERN KANSAS. ANY ACTIVITY THAT DEVELOPS SHOULD BE DIURNALLY DRIVEN AND DIMINISH THROUGH THE EARLY EVENING HOURS. A SHORTWAVE TROUGH MOVING OVER THE NORTHERN PLAINS ON TUESDAY WILL HELP DRIVE A COLD FRONT SOUTH TO NEAR THE NE/KS STATE LINE LATE IN THE DAY. SOUTH OF THIS FRONT...TEMPERATURES WILL LIKELY APPROACH 100 DEGREES WHILE CHANCES FOR WIDESPREAD WETTING RAINS APPEAR LOW. ISOLATED DIURNAL THUNDERSTORMS MAY REMAIN POSSIBLE WITHIN DEEPLY MIXED/WEAKLY CAPPED AIRMASS BUT COVERAGE SHOULD REMAIN ISOLATED AT BEST. WEDNESDAY-FRIDAY...DEEP MOIST CONVECTION ALONG THE KS/NE STATE LINE TUE NIGHT/EARLY WED MAY HELP DRIVE A COLD FRONT SOUTH ACROSS THE AREA ON WEDNESDAY AND TRENDED MAXIMUM TEMPERATURES DOWN. THE FRONT MAY ALSO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION ACROSS THE AREA. THIS FRONT IS PROGGED TO MEANDER OVER THE AREA THROUGH FRIDAY WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS AND A RETURN TO MORE SEASONABLE TEMPERATURES IN THE 90S. SAT-SUN...THE SUBTROPICAL RIDGE IS PROGGED TO EXPAND EASTWARD OVER THE CENTRAL PLAINS STATES WITH A RETURN TO DRY WEATHER CONDITIONS AND RISING TEMPERATURES. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE WILL STILL BE LOCATION/TIMING/COVERAGE OF THUNDERSTORMS THIS AFTERNOON/EVENING. SHEAR AXIS/SHORTWAVE HAS KEPT STORMS GOING THROUGHOUT THE MORNING AND SUSPECT WITH INCREASING TEMPERATURES/ INSTABILITY WILL SEE AN INCREASE IN COVERAGE/INTENSITY THIS AFTERNOON...ESPECIALLY IN THE VICINITY OF OUTFLOW BOUNDARY WHICH IS NEAR HIGHWAY 400. THIS BOUNDARY HAS STARTED TO SLOWLY RETREAT NORTH DURING THE PAST HOUR. HAVE INCLUDED TEMPO GROUP FOR THUNDERSTORMS AT KSLN/KHUT/KICT WHERE STORMS ARE PROBABLE DURING THE AFTERNOON. TIMING IS A BIT MORE DIFFICULT AT KCNU...WHETHER IT WILL BE CONVECTIVE TEMPERATURES OR WAVE/BOUNDARY THAT INITIATES THE STORMS. WITH MULTIPLE OUTFLOW BOUNDARIES LIKELY...WINDS ARE GOING TO BE VERY DIFFICULT...BUT SHOULD HAVE SOME SORT OF SOUTHEAST COMPONENT BY MON MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 101 76 102 / 30 20 10 10 HUTCHINSON 72 101 76 102 / 30 10 10 10 NEWTON 72 100 75 100 / 30 20 10 10 ELDORADO 72 99 74 99 / 30 20 10 10 WINFIELD-KWLD 72 101 75 101 / 40 20 10 10 RUSSELL 68 100 71 102 / 20 10 10 10 GREAT BEND 69 100 72 102 / 20 10 10 0 SALINA 71 100 74 102 / 20 20 10 10 MCPHERSON 71 101 76 102 / 20 10 10 10 COFFEYVILLE 72 97 75 99 / 40 20 20 10 CHANUTE 72 96 74 98 / 40 20 20 10 IOLA 72 95 73 97 / 40 20 20 10 PARSONS-KPPF 72 97 75 98 / 40 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 3, 2:13 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 213 PM CDT SUN JUL 3 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 213 PM CDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH THIS EVENING. SEVERAL STRONG STORMS AND ISOLATED SEVERE STORMS ARE EXPECTED. THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS AS THE STORMS COLLAPSE. HEAT INDICES WILL BE BETWEEN 100 AND 104 THIS AFTERNOON OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDICES WILL CONTINUE TO BE AROUND 100 DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY...AND THEN AGAIN ON FRIDAY AND SATURDAY. THUNDERSTORMS MAY LINGER INTO MONDAY OVER SOUTHEAST KANSAS. MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL OF BEING STRONG. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT DUE TO THE BRIEF AND ISOLATED NATURE OF THE STRONGER STORMS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 3, 2:27 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 227 PM CDT SUN JUL 3 2011 KSZ067-032000- RENO- 227 PM CDT SUN JUL 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST RENO COUNTY... AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF SOUTH HUTCHINSON...OR 9 MILES SOUTH OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Special weather statement, Jul 3, 2:35 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT SUN JUL 3 2011 KSZ083-032000- SEDGWICK- 235 PM CDT SUN JUL 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST SEDGWICK COUNTY... AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANDALE...OR 15 MILES WEST OF DOWNTOWN WICHITA...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Special weather statement, Jul 3, 2:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT SUN JUL 3 2011 KSZ069-032000- BUTLER- 237 PM CDT SUN JUL 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF EL DORADO...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Special weather statement, Jul 3, 2:47 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT SUN JUL 3 2011 KSZ082-032015- KINGMAN- 247 PM CDT SUN JUL 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINGMAN COUNTY... AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 17 MILES EAST OF PRATT... AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:06 PM CDT | Tornado Warning | ICT | Harvey, McPherson | 24 min |
| Jul 2, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 33 min |
| Jul 2, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 19 min |
| Jul 2, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 35 min |
| Jul 2, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 45 min |
| Jul 2, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 44 min |
| Jul 2, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 49 min |
| Jul 2, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 48 min |
| Jul 2, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 31 min |
| Jul 3, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jul 3, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| Jul 3, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 50 min |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jul 3, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 53 min |
| Jul 3, 4:41 PM CDT | Areal Flood Warning | ICT | Butler | 3 hr |
| Jul 3, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Sumner | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.